New legal high warning as 18-year-old is hospitalised after taking ‘N-Bomb’ drug

A student has been hospitalised after taking a Class A drug known as “N-Bomb” that was legally available until a week ago.

Police were called to a university hall of residence in Oakholme Road, Sheffield at 11.45am on Sunday to reports an 18-year-old man from Fulwood had taken an overdose and was behaving aggressively.

He was taken to hospital, where he remained yesterday. Officers believe he took the drug “N-Bomb”, also known as 25i, which is thought to have effects similar to, but much stronger than, the more-commonly known LSD.

Sign up to our daily newsletter

The i newsletter cut through the noise

Its effects include aggression, agitation, seizures and hallucinations. The drug belongs to a family of chemicals also referred to as 25I-NBOMes, which were reclassified as a Class A drug last week.

Chief Inspector Richard Lambert of South Yorkshire Police said the incident highlights the dangers of taking such substances. He said: “The very term ‘legal highs’ confers a false level of trust in the safety of substances. The fact they are not specifically ‘illegal’ does not mean in any way they are safe.

“In fact, in this case, the drug it is believed the teenager consumed had been reclassified as a Class A drug just a week ago owing to the harm it can cause, after previously being a ‘legal high’ or what we prefer to refer to as a New Psychoactive Substance, or NPS.

“There are no safety or quality controls with such substances, and you could quite literally be consuming anything. As the label often says, these substances are not intended for human consumption.

“The simple message is, these drugs can have extremely damaging and, ultimately fatal, effects. Some testing of other NPSs has also revealed that a proportion do in fact contain controlled substances.

“So if people are caught with a ‘legal high’ that does contain other controlled substances, they may well still be committing a criminal offence.”